Alert archive / Washington / River Flood Warnings in 2017

River Flood Warning 2, NWS Pendleton, OR

March 9, 2017Asotin County, Washington; Wallowa County, Oregon

NWS Pendleton, OR issued this river flood warning at Mar 9, 2017, 10:31 AM PST for Asotin County, Washington; Wallowa County, Oregon. It took effect at Mar 10, 2017, 8:25 AM PST. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Mar 9, 2017, 10:31 AM PST (18:31 UTC)
In effect from
Mar 10, 2017, 8:25 AM PST
Expired
Mar 10, 2017, 2:47 PM PST
In force
6 hr
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
Minor

Counties Wallowa County, OR, Asotin County, WA

The radar

The Pendleton radar (KPDT), 118 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grande Ronde River at Troy (TRYO3). The gauge peaked at 9.63 ft at Mar 10, 2017, 10:00 PM PST.

actionminormoderatemajor68101203/0903/1003/11
Action stage
8 ft
Minor stage
10 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 13333000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

034 
WGUS46 KPDT 091831
FLWPDT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
1031 AM PST THU MAR 9 2017

...The National Weather Service in Pendleton has issued a flood 
warning for the following rivers in Oregon...Washington...

  Grande Ronde River at Troy affecting Wallowa and Asotin Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Never drive cars...trucks or sport utility 
vehicles through flooded areas. The water may be too deep to allow 
for safe passage. As little as one foot of water on the road can move
most vehicles off the road.

&&

ORC063-WAC003-100631-
/O.NEW.KPDT.FL.W.0002.170310T1625Z-000000T0000Z/
/TRYO3.1.RS.170310T1625Z.170319T0000Z.000000T0000Z.NO/
1031 AM PST THU MAR 9 2017

The National Weather Service in Pendleton has issued a 

* Flood Warning for 
  The Grande Ronde River at Troy.
* from Friday morning until the warning is 
  cancelled.
* At10:00 AM Thursday, the stage was 7.5 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow morning and continue 
  to rise to near 10.8 feet by Saturday afternoon. The river is 
  expected to fall below flood stage by early Sunday
  but remain quite high through next week.

&&

LAT...LON 4591 11743 4595 11745 4599 11739 4605 11731 4602 11727

$$
3 follow-up statements
883 
WGUS86 KPDT 092300
FLSPDT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
300 PM PST THU MAR 9 2017

...The Flood Warning continues for the following rivers in Oregon...
Washington...

  Grande Ronde River at Troy affecting Wallowa and Asotin Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Never drive cars...trucks or sport utility 
vehicles through flooded areas. The water may be too deep to allow 
for safe passage. As little as one foot of water on the road can move
most vehicles off the road.


Additional information is available at:
weather.gov/Pendleton


&&

ORC063-WAC003-101100-
/O.EXT.KPDT.FL.W.0002.170310T1625Z-000000T0000Z/
/TRYO3.1.RS.170310T1625Z.170319T0000Z.000000T0000Z.NO/
300 PM PST THU MAR 9 2017

The Flood Warning continues for
  The Grande Ronde River at Troy.
* from Friday morning until the warning is 
  cancelled.
* At 2:00 PM Thursday, the stage was 7.6 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow morning and continue 
  to rise to near 10.8 feet by Saturday afternoon. The river is 
  expected to fall below flood stage by early Sunday
  but remain quite high through next week.

&&

LAT...LON 4591 11743 4595 11745 4599 11739 4605 11731 4602 11727

$$
255 
WGUS86 KPDT 101057
FLSPDT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
256 AM PST FRI MAR 10 2017

...The Flood Warning continues for the following rivers in Oregon...
Washington...

  Grande Ronde River at Troy affecting Wallowa and Asotin Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Never drive cars...trucks or sport utility 
vehicles through flooded areas. The water may be too deep to allow 
for safe passage. As little as one foot of water on the road can move
most vehicles off the road.


Additional information is available at:
weather.gov/Pendleton


&&

ORC063-WAC003-102256-
/O.EXT.KPDT.FL.W.0002.170310T1921Z-000000T0000Z/
/TRYO3.1.RS.170310T1921Z.170319T0000Z.000000T0000Z.NO/
256 AM PST FRI MAR 10 2017

The Flood Warning continues for
  The Grande Ronde River at Troy.
* from this morning until further notice...Or until the warning is 
  cancelled.
* from this morning until further notice.
* At 2:00 AM Friday, the stage was 8.9 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 10.4 feet by Saturday afternoon. additional rises 
  are possible thereafter.

&&

LAT...LON 4591 11743 4595 11745 4599 11739 4605 11731 4602 11727

$$
937 
WGUS46 KPDT 102247
FLWPDT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
247 PM PST FRI MAR 10 2017

...FLOOD WARNING CANCELLED FOR GRANDE RONDE RIVER AT TROY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Never drive cars...trucks or sport utility 
vehicles through flooded areas. The water may be too deep to allow 
for safe passage. As little as one foot of water on the road can move
most vehicles off the road.

&&

ORC063-WAC003-102317-
/O.CAN.KPDT.FL.W.0002.000000T0000Z-170310T2247Z/
/TRYO3.N.RS.000000T0000Z.000000T0000Z.000000T0000Z.NO/
247 PM PST FRI MAR 10 2017

* At 2:00 PM Friday, the stage was 9.3 feet.
* Flood stage is 10.0 feet.
* The river will remain at around 9.3 feet over the next several
days.

&&

LAT...LON 4591 11743 4595 11745 4599 11739 4605 11731 4602 11727


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this river flood warning went out at Mar 9, 10:08 AM PST, 23 minutes earlier.

Area forecast discussion, Mar 9, 10:08 AM PST, 23 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1008 AM PST Thu Mar 9 2017

updated the aviation discussion

.UPDATE...Radar indicates widespread rain west of the Cascades at
this time and isolated mountain showers east of the Cascades.
Observations show light rain has developed on the east Slopes of
the Oregon Cascades and central OR. The widespread rain is
expected to spread across the rest of the CWA this morning and
become categorical rain in the afternoon. An update was made to
increase QPF (rain amounts) and tweak temperatures. Coonfield

.AVIATION...areas of mvfr with lcl ifr conditions can be expected
today for all tafs sites especially in and near showers. In addition
some patchy fog could develop creating areas of lcl ifr conditions
surrounding any taf site today and tonight. After 08z conditions
could improve some at taf sites krdm and kbdn and kykm and kdls with
mainly vfr conditions.

&&

.PREV DISCUSSION... /issued 400 AM PST Thu Mar 9 2017/

SHORT TERM...Today through Saturday...A weather system is
approaching the area this morning from off the OR/WA coast. This
system will bring a warm front through the area today, followed by a
cool front tonight. Upslope showers are continuing in the area
mountains early this morning. Snow levels are near 2000 to 3500 feet
in Washington, and 4500 to 6000 feet plus in Oregon...these will
continue to rise through the day today. An area of rain and high
mountain snow is forecast to develop over central/north-central
Oregon shortly after daybreak and spread quickly northeastward
across the forecast area. Periods of rain (and high mtn snow) will
continue into the afternoon hours for much of the area. Went with
high likely to categorical PoPs for this storm system as it has
abundant, deep moisture to work with. PWATS will approach 1" across
the forecast area this afternoon along with dewpoints in the mid-
40s. 24 hour precip amounts are forecast to range from 0.25 to 0.66
inches in the lower elevations, with 0.75 to 1.50 inches in the
northern Blue Mountains, Wallowa Mountains and East Slopes of the
Cascades. Amounts will be lighter in Central Oregon, with under 0.20
inches expected for the lower elevations of the Deschutes plateau,
and only 0.25 to 0.33 inches in the Ochoco-John Day Highlands and
John Day Basin. 24 hour snow amounts could be significant above 5000-
6000 feet in Oregon and above 3500-4500 feet in Washington...the
highest totals (6 to 12 inches) will be confined to the highest
mountains, well above pass and highway levels. These precip amounts
and higher snow levels will cause area rivers and streams to have
significant rises...several river points could reach action or even
minor flood stage. A flood watch has been issued for the Grande
Ronde River at Troy from Friday afternoon through Saturday.

Late tonight and early Friday a strong frontal boundary is progged
to push through the area. This will shift the flow back to more of a
westerly direction and eliminate the deep moisture from the area.
Temepratures aloft and snow levels will also fall. Snow levels will
be near 5000-6000 feet by Friday morning. Conditions will quickly
dry out for all of the lower elevations around the area, with some
chances for lingering showers in the mountains. Skies will also turn
partly to mostly sunny on Friday for much of the area. Winds will
increase late tonight and into most of Friday. The latest guidance
has backed off on the forecast wind speeds, so for now the official
forecast is calling for westerly winds of 20 to 30 MPH, with gusts
to near 40 MPH across northern Oregon and southern Washington midday
Friday. This would still be close to wind advisory criteria, so will
need to continue to monitor this in case winds end up a few MPH
stronger than the current guidance would suggest. Temperatures
Friday afternoon will be quite warm...look for highs in the mid 50s
to lower 60s, except 40s and lower 50s mountains. Believe it or not,
this is actually within a few degrees of the seasonal average.

The weather will remain quiet and mainly dry for Friday night, with
cool overnight lows in the upper 20s and 30s areawide. On Saturday a
low pressure system passed by well to our northwest over the
southern Gulf of Alaska. This system could swing a rather weak
frontal boundary into the area late in the day. Expect increasing
clouds and a slight chance to low end chance of rain and high
mountain snow prior to sunset Saturday. Temepratures will be about 5
degrees cooler on Saturday compared to Friday. 77

LONG TERM...Saturday night through Wednesday. An upper ridge will
be building into the Pacific northwest Sunday and Monday. This will
push the main plume of moisture and precipitation into Washington
and southern British Columbia. However appears the northern portion
of the forecast in particular the Washington Cascades will continue
to receive rain and higher mountain snow.
Models diverge some for Tue and Wed although appears there will be a
break in the steady precipitation. Skies will likely stay mostly
cloudy with low chance pops for rain and mountain snow. Temperatures
through the period will be mild with highs in the 40s and 50s with
some locations near 60. Snow levels about 5-8k feet. 94

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  55  41  56  35 /  90  80  10   0
ALW  54  44  59  39 / 100  90  20   0
PSC  49  41  61  35 /  90  80  10   0
YKM  48  36  58  30 /  80  60  10   0
HRI  50  41  60  33 /  90  80  10   0
ELN  42  33  52  29 /  80  80  10   0
RDM  59  34  56  26 /  30  20  10   0
LGD  53  43  55  31 /  90  90  20   0
GCD  56  42  57  30 /  80  70  20   0
DLS  52  40  59  33 / 100  70  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

76/97/

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:55 PM PSTRiver Flood WatchPDTAsotin, Garfield24 hr
Mar 9, 10:10 AM PSTAreal Flood AdvisoryPDTColumbia, Walla Walla24 hr

Nearby

River Flood Warnings in Washington, 2017River Flood Warnings in Oregon, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.